Dealing with Skin and Nail Changes From Chemotherapy
In a ranking of common chemotherapy side effects, the changes it can cause to the skin and nails are probably low on the list for most patients. That said, these conditions can be uncomfortable and unsightly, so it’s easy to understand why patients want to reduce their symptoms during treatment. Clearing up the skin or easing pressure on the finger or toe nails is easier said than done. As chemo treatments continue, patients must contend with the fact that the cause of their skin and nail changes isn’t going away any time soon, which limits options. So, what’s the best way to deal with skin and nail changes from chemotherapy? Keep reading to find out.
What Causes Skin and Nail Changes During Chemo?
As chemotherapy drugs are administered, they begin to circulate through the body in search of fast-growing cells to eradicate. While this makes them an effective weapon against cancer, it also means bad news for the healthy parts of the body with cells that show those same characteristics. In fact, many of the familiar side effects of chemotherapy take place because of the chemo drugs’ attack on vulnerable tissues, including the hair, nails, skin, bone marrow, and mucous membranes.
When chemo drugs reach a patient’s hair, the result is alopecia, the type of hair loss so many people associate with chemotherapy and cancer in general. Similarly, as chemo affects the body’s systems, changing hormone levels and hindering key processes, the effects can become visible in the form of a skin condition. Common skin-related issues caused by cancer include:
- Dry or itchy skin
- Sensitivity to UV rays
- Pain or a burning sensation
Like hair, a patient’s fingernails and toenails both represent targets for chemo drugs, the effects of which can vary from patient to patient. Some will merely experience discoloration or grooves in the nails, while others may see their nails break or lift, or have the skin around the nail swell because of inflammation or infection.
Reducing Skin and Nail Damage Caused by Chemotherapy
As with the majority of chemo’s side effects, the damage to a patient’s skin and nails is often difficult to predict and impossible to prevent, at least completely. The best a patient can hope for is to mitigate their symptoms to the point that they’re tolerable, though they do have a few options on how to approach this; treatments generally depend on the exact nature of the condition.
Patients going through chemo sometimes break out in a spotty rash that looks like severe acne or the measles. For milder rashes, your doctor will likely give you a prescription cream or antibiotic, but more severe cases may require corticosteroids or a reduction in your chemotherapy dosage. In some cases, a dermatologist may need to be consulted.
Dry and Itchy Skin
One of the more common side effects of chemo, dry or itchy skin can typically be treated with an over-the-counter cream or ointment. Moisturizers are a good option to relieve dryness and should be applied at least two or three times a day, or as much as needed. Itchiness may be addressed with topical steroids or common anti-itch creams; antihistamines may help as well, though you should consult your doctor before taking any medication. It is also generally helpful to avoid products containing strong fragrances, as these can further irritate the skin.
Sensitivity to Sunlight
The treatment for this is pretty standard: use sunscreen or stay out of the sun as much as possible. Make sure you buy a product with an SPF of at least 15 and a reference to broad-spectrum protection on the label. Apply the sunscreen every few hours while in the sun, or more often if you’re sweating. Patients often wear hats and other garments to protect themselves from the sun, too.
Changes in your finger or toe nails can often be mitigated with some simple self-care procedures, such as keeping your nails trimmed, using creams to keep the skin around the nails hydrated, and wearing gloves when performing any kind of manual labor. If you think the area around your nails may be infected, soak the affected finger in saltwater or a solution of white vinegar and water; if the infection doesn’t clear up in a day or two, contact your doctor immediately. Additionally, cryotherapy (cold therapy) has been shown to help by narrowing the blood vessels in the hands and feet, thereby limiting access to the area for the toxic chemo drugs; wearing cold gloves or slippers while receiving treatment is a popular way of reducing the severity of these symptoms.
Other Uses of Cryotherapy for Cancer Patients
Cryotherapy has been shown to help more than sore fingernails; it is also a common treatment method for reducing the symptoms of oral mucositis – the development of painful mouth sores and inflammation from certain chemotherapy regimens. Many treatment centers offer ice chips for patients to suck on during the infusion of their medication, but ice chips melt quickly and cover only a small area. They also are intolerable for many with sensitive teeth and can actually be very painful. By comparison, Chemo Mouthpiece™ offers far greater benefits, simply because it can cool the entire oral cavity uniformly during your infusion. It’s easy to use, and it doesn’t melt or make a mess; just freeze it at home before your treatment and bring it with you to see the advantages of using a specialized oral cryotherapy device.
Oral Ice Pack for Fighting Mucositis From Chemotherapy
After battling cancer and its side effects himself, engineer David Yoskowitz wanted to create a device that could help people with the debilitating symptoms of oral mucositis. Thus, the Chemo Mouthpiece™ was engineered – a powerful yet simple oral cryotherapy device that patients can use to limit the amount of chemo that reaches vulnerable tissues in the mouth. If you or someone you know is battling cancer and going through chemotherapy, know that the Chemo Mouthpiece™ can help. To learn more, visit us online or call (866) 461-7518 today.